Alert archive / Minnesota / Dense Fog Advisories in 2016

Dense Fog Advisory 4, NWS Twin Cities, MN

August 27, 201626 counties in Minnesota; 8 counties in Wisconsin

NWS Twin Cities, MN issued this dense fog advisory at Aug 27, 2016, 10:34 PM CDT for 26 counties in Minnesota; 8 counties in Wisconsin. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 27, 2016, 10:34 PM CDT (03:34 UTC)
Expired
Aug 28, 2016, 9:00 AM CDT
In force
10 hr
Issued by
NWS Twin Cities, MN
All 34 counties

Anoka County, MN, Benton County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Le Sueur County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Ramsey County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Todd County, MN, Waseca County, MN, Washington County, MN, Wright County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 31 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

582 
WWUS73 KMPX 280334
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1034 PM CDT SAT AUG 27 2016

MNZ049>053-059>063-066>070-076>078-084-085-093-WIZ014-023-024-026-
281145-
/O.NEW.KMPX.FG.Y.0004.160828T0334Z-160828T1300Z/
STEARNS-BENTON-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-
RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-LE SUEUR-RICE-
GOODHUE-WASECA-STEELE-FREEBORN-POLK-ST. CROIX-PIERCE-PEPIN-
INCLUDING THE CITIES OF...ST CLOUD...FOLEY...ELK RIVER...
CAMBRIDGE...CENTER CITY...MONTICELLO...MINNEAPOLIS...BLAINE...
ST PAUL...STILLWATER...HUTCHINSON...GAYLORD...CHASKA...SHAKOPEE...
HASTINGS...LE SUEUR...FARIBAULT...RED WING...WASECA...OWATONNA...
ALBERT LEA...OSCEOLA...HUDSON...RIVER FALLS...PRESCOTT...DURAND
1034 PM CDT SAT AUG 27 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CDT SUNDAY. 

* VISIBILITY...LESS THAN A QUARTER MILE.

* IMPACTS...IT MAY BE DIFFICULT TO SEE THE ROAD IF YOU ARE OUT
  DRIVING TONIGHT OR EARLY TOMORROW MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
2 follow-up statements
044 
WWUS73 KMPX 280523
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1223 AM CDT SUN AUG 28 2016

MNZ042>045-058-281300-
/O.EXA.KMPX.FG.Y.0004.000000T0000Z-160828T1300Z/
TODD-MORRISON-MILLE LACS-KANABEC-MEEKER-
INCLUDING THE CITIES OF...LONG PRAIRIE...LITTLE FALLS...
PRINCETON...MORA...LITCHFIELD
1223 AM CDT SUN AUG 28 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CDT THIS
MORNING. 

* VISIBILITY...LESS THAN A QUARTER MILE.

* IMPACTS...IT MAY BE DIFFICULT TO SEE THE ROAD IF YOU ARE OUT 
  DRIVING TONIGHT OR EARLY TOMORROW MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

MNZ049>053-059>063-066>070-076>078-084-085-093-WIZ014-023-024-026-
281300-
/O.CON.KMPX.FG.Y.0004.000000T0000Z-160828T1300Z/
STEARNS-BENTON-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-
RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-LE SUEUR-RICE-
GOODHUE-WASECA-STEELE-FREEBORN-POLK-ST. CROIX-PIERCE-PEPIN-
INCLUDING THE CITIES OF...ST CLOUD...FOLEY...ELK RIVER...
CAMBRIDGE...CENTER CITY...MONTICELLO...MINNEAPOLIS...BLAINE...
ST PAUL...STILLWATER...HUTCHINSON...GAYLORD...CHASKA...SHAKOPEE...
HASTINGS...LE SUEUR...FARIBAULT...RED WING...WASECA...OWATONNA...
ALBERT LEA...OSCEOLA...HUDSON...RIVER FALLS...PRESCOTT...DURAND
1223 AM CDT SUN AUG 28 2016

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS
MORNING...

* VISIBILITY...LESS THAN A QUARTER MILE.

* IMPACTS...IT MAY BE DIFFICULT TO SEE THE ROAD IF YOU ARE OUT 
  DRIVING TONIGHT OR EARLY TOMORROW MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
712 
WWUS73 KMPX 280823
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
323 AM CDT SUN AUG 28 2016

WIZ015-025-027-028-281400-
/O.EXB.KMPX.FG.Y.0004.000000T0000Z-160828T1400Z/
BARRON-DUNN-CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...RICE LAKE...MENOMONIE...
CHIPPEWA FALLS...EAU CLAIRE
323 AM CDT SUN AUG 28 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CDT THIS
MORNING. 

* VISIBILITY...LESS THAN A QUARTER MILE.

* IMPACTS...IT MAY BE DIFFICULT TO SEE THE ROAD WHEN DRIVING EARLY
  THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

MNZ042>045-049>053-058>063-066>070-076>078-084-085-093-WIZ014-023-
024-026-281400-
/O.EXT.KMPX.FG.Y.0004.000000T0000Z-160828T1400Z/
TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-
SIBLEY-CARVER-SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-WASECA-STEELE-
FREEBORN-POLK-ST. CROIX-PIERCE-PEPIN-
INCLUDING THE CITIES OF...LONG PRAIRIE...LITTLE FALLS...
PRINCETON...MORA...ST CLOUD...FOLEY...ELK RIVER...CAMBRIDGE...
CENTER CITY...LITCHFIELD...MONTICELLO...MINNEAPOLIS...BLAINE...
ST PAUL...STILLWATER...HUTCHINSON...GAYLORD...CHASKA...SHAKOPEE...
HASTINGS...LE SUEUR...FARIBAULT...RED WING...WASECA...OWATONNA...
ALBERT LEA...OSCEOLA...HUDSON...RIVER FALLS...PRESCOTT...DURAND
323 AM CDT SUN AUG 28 2016

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* VISIBILITY...LESS THAN A QUARTER MILE.

* IMPACTS...IT MAY BE DIFFICULT TO SEE THE ROAD WHEN DRIVING EARLY
  THIS MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Aug 27, 8:15 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 27, 8:15 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
815 PM CDT SAT AUG 27 2016

.SHORT TERM...(This evening through Sunday)
Issued at 353 PM CDT Sat Aug 27 2016

The short term concern remains thunder/severe weather threat
tonight.

The latest mesoscale analysis shows a narrow corridor of instability
of 500-1000 j/kg over the far Northwest corner of the cwa. Mid
level lapse rates around 7 c/km and 30-40 kts of shear is enough
to generate a few strong storms along the upper trough axis as it
is moving over northwest MN. Latest HRRR forecast radar shows
this may affect the nw fringe of the cwa through 02z.
Otherwise...models depict rather abrupt moisture surge into the
southwest mainly after midnight. This should generate some
accas...eventually thunder into that region of the cwa shortly
thereafter and then spread east through 12z. This will continue
into the morning and spread into the northeast cwa into the
afternoon. Difficult to discern how far north to go with lower end
pops and how long it will continue into Sunday.

It looks like we will maintain clouds through the night and into the
day Sunday...along and north of the warm front. This will limit
overall heating to the northeast but instability increases
dramatically along and south of the front. The only real limiting
factor to redevelopment of storms along the boundary will be the
rising heights/anticyclonic flow over the western great lakes. The
GFS redirects moisture back to the northwest and this may be area of
initiation late afternoon/evening and follow east and south along the
front. Temperatures should warm through the 80s south of the
front...and a 90 degree reading is not out of the question if enough
sunshine is seen. Dewpoints rise to around 70 by late afternoon
south of the front as well.

.LONG TERM...(Sunday night through Saturday)
Issued at 353 PM CDT Sat Aug 27 2016

Main concern is storm threat Sunday night through Monday night.
Previous paragraph mentioned redirection of moisture tomorrow, and
significant moisture really surges into the area Sunday evening.
There is also an extensive ribbon of subtropical moisture
currently stemming from the southern tip of Baja California to the southwest
Kansas, and storms have been erupting throughout said area this
afternoon.

Meanwhile, several deterministic models point to a subtle short
wave moving across North Dakota tomorrow afternoon and early
evening. This moves across northern MN Sunday night. Nam is the
most aggressive with showing a southeast movement tomorrow night,
with maybe even a mesoscale convective complex. The other models
have a hint of this as well. Therefore have maintained decent
pops from central MN into west central WI. With the likelihood of
warm rain processes with the tropical plume, and will have to
watch if heavy rain develops into our area. Another subtle short
wave drops ese Monday afternoon and evening, so have kept pops
through Monday night.

Upstream ridge edges closer to the area on Tuesday, with resultant
dry nw confluent flow over MN/WI. Ridge does not move across MN
until Thursday, so have dry weather Tue-Thu. Broad sw flow resumes
Thursday night, so thunderstorm pops return to the forecast then,
and persist through Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 814 PM CDT Sat Aug 27 2016

Low clouds are the main concern through tomorrow morning. There is
a mix of MVFR/IFR out there now this evening. There is the
potential for some of this cloud to expand and lower with time
given the light winds and cool lower atmosphere. IFR is possible
late tonight into the morning. There are also might be a few light
showers late tonight.

KMSP...

While the stratus deck has lifted this evening with bases over
3000ft at the current hour, there is the potential for lowering
late tonight. The clouds could even clear out for several hours
before returning late tonight. The expansion of these low clouds
aren't a sure thing. Something to monitor over the next several
hours as we cool tonight.

/OUTLOOK FOR KMSP/

Sun nite...vfr. Slight chance afternoon mvfr -TSRA. Wind S 5-10
kts.
Mon...VFR. Chc -tsra. Wind S 5-10 kts.
TUE...VFR. Wind light and variable.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...TDK
AVIATION...CLF
Hazardous weather outlook, Aug 27, 12:31 PM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 PM CDT SAT AUG 27 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1231 PM CDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON
ACROSS A PART OF WEST CENTRAL MINNESOTA AND INTO SOUTHWEST
MINNESOTA LATER TONIGHT. A FEW OF THE STORMS COULD BE SEVERE THIS
AFTERNOON AND EVENING ACROSS WEST CENTRAL MINNESOTA. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA FROM SUNDAY
THROUGH MONDAY NIGHT. A FEW OF THE STORMS COULD BE SEVERE SUNDAY
AFTERNOON AND EVENING ACROSS CENTRAL MINNESOTA. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS.

MORE THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH FRIDAY
ACROSS WESTERN MINNESOTA. THE THREAT FOR SEVERE WEATHER WITH
THESE STORMS IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:17 AM CDTSpecial Weather StatementMPXLac qui Parle43 min
Aug 28, 3:22 AM CDTSevere Thunderstorm WarningMPXLac qui Parle53 min
Aug 28, 4:48 AM CDTSpecial Weather StatementMPXChippewa42 min
Aug 28, 5:22 AM CDTSevere Thunderstorm WarningMPXChippewa38 min
Aug 28, 5:53 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville52 min
Aug 28, 6:33 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville57 min
Aug 28, 6:50 AM CDTSpecial Weather StatementMPXLac qui Parle40 min
Aug 28, 7:32 AM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville43 min
Aug 28, 8:08 AM CDTSpecial Weather StatementMPXSibley52 min
Aug 28, 8:19 AM CDTSpecial Weather StatementMPXMcLeod26 min
Aug 28, 8:46 AM CDTSpecial Weather StatementMPXChippewa44 min
Aug 28, 9:29 AM CDTSpecial Weather StatementMPXKandiyohi46 min
Aug 28, 9:33 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville42 min

Nearby

Dense Fog Advisories in Minnesota, 2016Dense Fog Advisories in Wisconsin, 2016Every dense fog advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.